13 doctors weighed in:
If you don't wean off of wellbutrin (bupropion) slowly can it trigger mania?
13 doctors weighed in

Dr. Alfredo Soto
Psychiatry
6 doctors agree
In brief: No
Mania, when triggered by an antidepressant, happens by being on it and being at risk for having bipolar disorder.
It does not happen from stopping the antidepressant. Some antidepressants can cause withdrawal-related side effects if they are stopped suddenly. However, i'm not aware of any such side effects from wellbutrin (bupropion).

In brief: No
Mania, when triggered by an antidepressant, happens by being on it and being at risk for having bipolar disorder.
It does not happen from stopping the antidepressant. Some antidepressants can cause withdrawal-related side effects if they are stopped suddenly. However, i'm not aware of any such side effects from wellbutrin (bupropion).
Dr. Alfredo Soto
Dr. Alfredo Soto
Thank
Dr. Donald Hazlett
Psychiatry
4 doctors agree
In brief: Generally not
Wellbutrin (bupropion) is one of the antidepressant medications that seems to have few withdrawal effects.
It also is less likely compared to other antidepressants to trigger bipolar symptoms, especially when the person is not yet on a mood stabilizer. That said, the possibility then of mania as a result of rapid withdrawal of wellbutrin (bupropion) seems unlikely. As with all withdrawal close attention is needed.

In brief: Generally not
Wellbutrin (bupropion) is one of the antidepressant medications that seems to have few withdrawal effects.
It also is less likely compared to other antidepressants to trigger bipolar symptoms, especially when the person is not yet on a mood stabilizer. That said, the possibility then of mania as a result of rapid withdrawal of wellbutrin (bupropion) seems unlikely. As with all withdrawal close attention is needed.
Dr. Donald Hazlett
Dr. Donald Hazlett
Thank
1 doctor agrees
In brief: No
The danger of mania being triggered by an anti-depressant is not related to weaning but to its use in the first place when there is an unsuspected bipolar condition "lurking" behind what looks like a "unipolar" depression--then an antidepressant, especially used with no mood stabilizer in place, can provoke the mania .
Some antidepressants can have rebound jitteriness if stopped abruptly

In brief: No
The danger of mania being triggered by an anti-depressant is not related to weaning but to its use in the first place when there is an unsuspected bipolar condition "lurking" behind what looks like a "unipolar" depression--then an antidepressant, especially used with no mood stabilizer in place, can provoke the mania .
Some antidepressants can have rebound jitteriness if stopped abruptly
Dr. Jeffrey Satinover
Dr. Jeffrey Satinover
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors